Worrisome Drug Interaction for Acenocoumarol, Levofloxacin

This article originally appeared here.
Probable interaction described in 5 patients, all of whom had atrial fibrillation.
Probable interaction described in 5 patients, all of whom had atrial fibrillation.

(HealthDay News) -- More frequent monitoring may be required when patients are taking both acenocoumarol and levofloxacin due to the possibility of an adverse interaction, according to a case report published in the Journal of Clinical Pharmacy and Therapeutics.

Noting that there is a widely studied interaction between levofloxacin and warfarin, Itziar Palacios-Zabalza, PharmD, from Galdakao-Usansolo Hospital in Spain, and colleagues document 5 cases involving a probable interaction between the most widely prescribed anticoagulant in Spain, acenocoumarol, and levofloxacin.

The researchers describe 5 patients, all of whom had atrial fibrillation and were on long-term acenocoumarol treatment for prevention of systemic embolism and who had stable international normalized ratios (INRs) for at least 6 months. All patients had other comorbidities; however, no significant interactions were known between the drugs they were taking. The patients showed increased anticoagulation between 1.5 and 8 days after co-administration of levofloxacin and acenocoumarol. Due to the administration of vitamin K shortly after abnormal INR values were detected, none of the patients had bleeding episodes. Age and comorbidities could have influenced the INR variation. Two patients had severe and two had moderate renal impairment.

"Closer monitoring should be considered in patients with concomitant use of acenocoumarol and levofloxacin, especially elderly patients and those with renal dysfunction who seemed to suffer the interaction more severely," the authors write.

Source

  1. Palacios-Zabalza I, Bustos-Martínez M, Peral-Aguirregoitia J, et al. Probable Interaction Between Acenocoumarol and Levofloxacin. Journal of Clinical Pharmacy and Therapeutics 40;693–695. doi: 10.1111/jcpt.12324.
Loading links....
You must be a registered member of Renal and Urology News to post a comment.